Jump to content
Sign in to follow this  
Stevenn

Getting off Prozac for first time in 15 yrs

Recommended Posts

I’m 56 yrs old and have suffered all my life with bouts of severe depression. I’ve been on 40 mg Prozac since my early forties. At the time I felt like it completely changed my life. Last few years my life has changed dramatically. My wife ( who I was with since high school) and I divorced. We raised two daughters. The oldest has struggled her adult life with drugs and mental issues. My family and my wife’s family both have a history of mental illness. I’ve always felt this wasn’t here fault and I’ve tried for 20 yrs to help her. This was always a source of arguments with my wife. She was always willing to “trust” her to get better on her own. I always thought she needed professional help and still do. My failure to get her help haunts me every day. She’s 38 and I can’t make her do anything and I know that. It’s still doesn’t make it easy to live with.

Sorry to ramble on too long. I wanted to write this about Prozac so I could let others know about long term use and I could hear from others like myself who’ve started on it in middle age. I started cutting back to 40 mg every 3 days.I know I probably should be doing this with  doctors supervision, but I’m not. I have always felt that although Prozac really does a miraculous job of leveling out my thoughts, keeping negativity from going extreme in my mind, that it also gave me a dullness. This dullness has always affected many things in my life. Interest in sex for sure. Even though it didn’t prevent me from getting erections it has always made it tougher to get aroused and made it less enjoyable. I’ve always felt like that while taking away the lows in my mind it stole any chance of highs. Again the result I have had for years of Prozac is what feels to me like emotional numbness. I don’t want to be in that world anymore. That’s why I’ve decided to get off this drug for good. 

I’m financially secure. I have a great girlfriend who is fun every day to be around. My life is good. I want to feel again. Are there others that have had the same experiences I have had with Prozac. I would really appreciate any feedback. Thanks for reading.

 

 

 

 

 

 

Share this post


Link to post
Share on other sites

Welcome Stevenn.  You're certainly in the right place.  It sounds as if the Prozac has been doing its job on your thought processes - caveat, I'm not a professional - albeit with side effects about which you're clear.

I've had two rounds with it, the first more successful than the second.  Paxil and Zoloft in between, that didn't do squat.  I decided on the second round primarily b/c of the "energizing" qualities I'd experienced the first time.  However, this time around it exacerbated a newer problem with which I was struggling, anxiety attacks.  As some here will attest from my posts, it got so bad I found it increasingly difficult to function.  I was only on 20mg at the time, but I felt I had to quit last month.  My psychiatrist (pdoc, as I call him) was able to give me some validation that, yeah, my intuition was correct.  I'm simply on Trazodone now...and see the pdoc next week.

We're about the same age and, like you, I had sexual side effects on the Prozac, though less severe the second time around.

My take on the whole thing is that our physiologies can change as we age.  As I see it, my own experience is about as clear-cut an example as one can get.

With all those antidepressant experiences under my belt I've nevertheless remained vigilant about any changes I've noticed.  I'd encourage you to do the same.  The tough thing for me is that sometimes the changes are so subtle I may not notice them for weeks.  DF is a really good place to share about it and get empathetic feedback.

 

Share this post


Link to post
Share on other sites

Hi Stevenn,

 

I've been on prozac since 21 and I am now in my thirties. When I first started taking it, during a hospitalization for depression, it really did get me out of a bad place, but since I've taken it for about 14 years, I can't really say what it does now. I figure my body is so used to this med that my liver enzymes break it down and I'm probably only getting about 5mg. I can understand that you don't want to be on it. I would definitely work with a doctor or set up a tapering schedule. I am taking 20 mg and am planning to get to 10 mg at the end of the year, but I am going to go super slow. Maybe even go to 15 before attempting 10.  I do know that going from 30 to 20 did affect me, but I am super sensitive and it might not be that way for you. Everyone is different, but I think just taking a quick note everyday about the dosage you take and how you feel  may offer insight in your tapering schedule. Be safe and best of luck to you!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×
×
  • Create New...